Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 285, NWS Norman, OK

May 31, 2011Comanche County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 31, 2011, 2:35 AM CDT for Comanche County, Kiowa County, Tillman County, Oklahoma. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 2:35 AM CDT (07:35 UTC)
Expired
May 31, 2011, 3:15 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Comanche County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 43 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:38 AM CDTHAIL 0.75Indiahoma, OKTHE HAIL REPORT WAS RELAYED BY KSWO-TV.
May 31, 2:40 AM CDTHAIL 1.25Snyder, OK
May 31, 2:55 AM CDTHAIL 0.75Cache, OKTHE HAIL REPORT WAS RELAYED BY KSWO-TV.
May 31, 3:00 AM CDTTSTM WND GST 593 W Medicine Park, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2778 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KOUN 310735
SVROUN
OKC031-075-141-310815-
/O.NEW.KOUN.SV.W.0285.110531T0735Z-110531T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...
  EXTREME SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 315 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHEAST OF SNYDER...MOVING EAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE CACHE...INDIAHOMA...MEDICINE
  PARK...SNYDER...SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND
  WESTERN LAWTON.

LAT...LON 3476 9844 3454 9846 3451 9898 3468 9899
TIME...MOT...LOC 0735Z 258DEG 39KT 3459 9884

$$
2 follow-up statements
197 
WWUS54 KOUN 310748
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 AM CDT TUE MAY 31 2011

OKC031-075-141-310815-
/O.CON.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/
KIOWA OK-TILLMAN OK-COMANCHE OK-
248 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL COMANCHE...NORTHERN TILLMAN AND SOUTHERN KIOWA
COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES SOUTHWEST OF CACHE...MOVING EAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE CACHE...INDIAHOMA...MEDICINE
  PARK...SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND WESTERN
  LAWTON.

LAT...LON 3469 9883 3476 9844 3454 9846 3451 9898
TIME...MOT...LOC 0748Z 262DEG 41KT 3460 9865

$$
183 
WWUS54 KOUN 310805
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
305 AM CDT TUE MAY 31 2011

OKC075-141-310814-
/O.CAN.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/
KIOWA OK-TILLMAN OK-
305 AM CDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
TILLMAN AND SOUTHERN KIOWA COUNTIES...

LAT...LON 3472 9867 3476 9844 3454 9846 3453 9867
TIME...MOT...LOC 0804Z 262DEG 41KT 3465 9847

$$

OKC031-310815-
/O.CON.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/
COMANCHE OK-
305 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL COMANCHE COUNTY...

AT 304 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 6 MILES SOUTH OF MEDICINE PARK...MOVING EAST AT 45 MPH.
THE STORM HAS WEAKENED BUT STILL MAY PRODUCE UP TO QUARTER SIZE 
HAIL. THE WARNING WILL BE ALLOWED TO EXPIRE UNLESS THE STORM 
REINTENSIFIES. 

* LOCATIONS IN THE WARNING INCLUDE CACHE...MEDICINE PARK...          
  SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND WESTERN LAWTON.

LAT...LON 3472 9867 3476 9844 3454 9846 3453 9867
TIME...MOT...LOC 0804Z 262DEG 41KT 3465 9847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:48 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 30, 11:48 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT MON MAY 30 2011

.AVIATION...
CONVECTION ALONG/NEAR COLD FRONT IN KANSAS WILL GRADUALLY
BUILD INTO NORTHWEST KANSAS DURING THE EARLY PART OF
THE TAF CYCLE. LLJ WILL VEER AND WEAKEN WITH TIME DURING THE
OVERNIGHT HOURS SO EXPECTED CONVECTIVE TRENDS WILL BE ON THE
DECREASE...ESPECIALLY AFTER 9Z. FOR NOW WILL ONLY MENTION TSRA AT
GAG/WWR/PNC. WIND SHIFT WITH FRONTAL BOUNDARY SHOULD ONLY MAKE IT
THROUGH PNC/CSM/WWR/GAG.

&&

.PREV DISCUSSION... /ISSUED 803 PM CDT MON MAY 30 2011/

DISCUSSION...
WE EXTENDED THE WIND ADVISORY FOR MUCH OF NORTHERN AND WESTERN
OKLAHOMA WHERE MIXING AHEAD OF INCOMING FRONT WILL LIKELY RESULT
IN CONTINUED GUSTS AOA 40 MPH. STORMS FAILED TO INITIATE ALONG
DRYLINE...BUT EXPECT DRYLINE/FRONT TO HELP FOCUS STORM DEVELOPMENT
TO OUR NORTH LATE THIS EVENING. MOST MODELS SUPPORT IDEA OF AT
LEAST SCATTERED SHOWERS AND STORMS ALONG FRONT AS IT PROGRESSES
INTO NORTHERN OKLAHOMA TOWARD/AFTER MIDNIGHT AND THEN STALLS
ACROSS SOUTHWEST-CENTRAL OKLAHOMA TOMORROW. AT ANY RATE...RELAXED
GRADIENT NEAR FRONT WILL YIELD WEAKER WINDS TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  89  70  92 /  30  30  20  10
HOBART OK         71  90  68  93 /  30  30  20  10
WICHITA FALLS TX  73  92  71  95 /  20  20  10   0
GAGE OK           59  89  65  92 /  40  20  30  10
PONCA CITY OK     69  87  70  92 /  30  30  20  10
DURANT OK         72  90  70  91 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR OKZ004>007-009>012-
     014>017-021-022-034-035.

TX...NONE.
&&
Hazardous weather outlook, May 30, 10:20 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 30 2011

OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1020 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHERN
OKLAHOMA.

DISCUSSION...
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT...PRIMARILY ACROSS
NORTHWEST AND NORTH-CENTRAL OKLAHOMA. A COLD FRONT WILL MOVE INTO
NORTHWEST OKLAHOMA AFTER MIDNIGHT AND MOVE SLOWLY SOUTHEAST INTO
WESTERN AND CENTRAL OKLAHOMA AFTER DAYBREAK TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE NEAR THIS FRONT. A FEW STORMS ACROSS
FAR NORTHERN OKLAHOMA MAY BRIEFLY REACH SEVERE LEVELS AND PRODUCE
LARGE HAIL. THIS THREAT IS PRIMARILY NEAR AND NORTH OF
WOODWARD...ENID...AND PONCA CITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS WESTERN AND NORTHERN
OKLAHOMA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AS THE COLD FRONT STALLS
ACROSS SOUTHWEST AND CENTRAL OKLAHOMA AND THEN LIFTS BACK NORTH. AN
ISOLATED SEVERE STORM OR TWO WILL ALSO BE POSSIBLE TUESDAY. STORM
CHANCES WILL END TUESDAY NIGHT AS AN UPPER RIDGE BEGINS TO BUILD
INTO THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, May 31, 12:58 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE MAY 31 2011

TXZ083-310630-
HARDEMAN TX-
1258 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

AT 1256 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
GOODLETT...MOVING EAST AT 30 MPH.  A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED FOR PARTS OF HARDEMAN COUNTY WITH THE NEXT 15
MINUTES.

LAT...LON 3426 10000 3447 10001 3453 10000 3456 9992
      3423 9972 3423 10001 3425 10001
Special weather statement, May 31, 1:07 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
107 AM CDT TUE MAY 31 2011

OKZ033-310630-
HARMON OK-
107 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.

AT 106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST
OF HOLLIS...MOVING NORTHEAST AT 40 MPH.  STRONG SOUTH WINDS WITH
GUSTS TO 55 MPH MAY OCCUR AS THUNDERSTORMS APPROACH FROM
THE WEST AND SOUTHWEST.  A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR HARMON COUNTY WITHIN THE NEXT 30 MINUTES.

LAT...LON 3491 9981 3472 9970 3453 9966 3454 9982
      3458 9994 3459 10000 3477 10001
Special weather statement, May 31, 1:32 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
132 AM CDT TUE MAY 31 2011

OKZ004>006-009-010-310700-
WOODWARD OK-HARPER OK-WOODS OK-ALFALFA OK-ELLIS OK-
132 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...ELLIS...HARPER...
WOODS AND WOODWARD COUNTIES.

AT 132 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18
MILES NORTH OF CAMP HOUSTON TO 6 MILES SOUTHWEST OF FORT SUPPLY...
MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...

LAT...LON 3700 9845 3643 9903 3645 9978 3701 9917
Local storm report, May 31, 1:38 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 5 SE MANGUM             34.83N 99.44W
05/31/2011  M65 MPH          GREER              OK   MESONET

&&

MA
Special weather statement, May 31, 1:41 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 AM CDT TUE MAY 31 2011

OKZ021-022-033>036-310715-
BECKHAM OK-WASHITA OK-JACKSON OK-KIOWA OK-GREER OK-HARMON OK-
141 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON...
JACKSON...KIOWA AND WASHITA COUNTIES.

AT 140 AM CDT...RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
MOVING ACROSS HARDEMAN AND HARMON COUNTIES.  OTHER SCATTERED SHOWERS
WERE FORMING HEAR ALTUS AND ROOSEVELT.  STRONG WIND GUSTS NEAR
60 MPH WILL BE POSSIBLE AS STORMS APPROACH FROM THE WEST.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 60 MPH...

LAT...LON 3522 9972 3519 9896 3462 9908 3438 9965
Special weather statement, May 31, 2:13 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
213 AM CDT TUE MAY 31 2011

OKZ033-035>038-TXZ083-085-310745-
JACKSON OK-KIOWA OK-TILLMAN OK-COMANCHE OK-HARMON OK-HARDEMAN TX-
WILBARGER TX-
213 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...HARDEMAN...
HARMON...JACKSON...KIOWA...TILLMAN AND WILBARGER COUNTIES.

AT 211 AM CDT...WIDELY SCATTERED STRONG THUNDERSTORMS WERE LOCATED
FROM HUMPHREYS TO ELMER TO CHILLICOTHE AND DUKE...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO NICKLES...
WIND GUSTS TO 55 MPH...

LAT...LON 3473 9873 3451 9869 3421 9970 3467 9977

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:12 AM CDTSpecial Weather StatementOUNBeckham18 min
May 31, 12:24 AM CDTSpecial Weather StatementOUNHarper36 min
May 31, 12:39 AM CDTSpecial Weather StatementOUNHarmon21 min
May 31, 1:07 AM CDTSpecial Weather StatementOUNHarmon23 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson52 min
May 31, 1:32 AM CDTSpecial Weather StatementOUNWoods28 min
May 31, 1:41 AM CDTSpecial Weather StatementOUNGreer, Jackson34 min
May 31, 2:13 AM CDTSpecial Weather StatementOUNJackson32 min
May 31, 3:41 AM CDTSpecial Weather StatementOUNStephens34 min
May 31, 3:47 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens21 min
May 31, 5:06 AM CDTSpecial Weather StatementOUNCleveland, Grady, McClain39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.